Volume 7 Issue 314
Published - 14:00 UTC 08:00 EST 28-Nov-2005 
Next Update - 14:00 UTC 08:00 EST 29-Nov-2005

Editor: Susan K. Boyer, RN
© Vidyya.
All rights reserved.

   

 




No risk of heart attack associated with short-term use of traditional painkillers

(28 November 2005: VIDYYA MEDICAL NEWS SERVICE) -- Short-term use of painkiller drugs in the same family as ibuprofen does not increase the risk of having a heart attack.

The results of a large study, published today in the open access journal BMC Medicine, confirm that taking traditional non-steroidal anti-inflammatory drugs (NSAIDs) in the recommended dose for less than a year does not increase the risk of having a heart attack. When taken regularly for more than one year, however, some traditional NSAIDs can slightly increase the risk of non-fatal heart attack.

This does not apply to ibuprofen or naproxen, two of the most widely-used NSAIDs. Luis A. García Rodríguez and Antonio González-Pérez from the Centro Español de Investigación Farmacoepidemiológica in Madrid, Spain, studied NSAID use in 4,975 patients who had had a heart attack and 20,000 healthy control individuals. Their results show that taking NSAIDs for less than a year does not increase the risk of heart attack.

Regular NSAID use for longer than one year, however, can increase the risk of non-fatal heart attack by 20%. The authors analysed the heart attack risk associated with three of the most commonly used NSAIDs. Their results show that individual NSAIDs have different cardiovascular effects. Taking ibuprofen for over a year does not increase the risk of heart attack, while long-term diclofenac use causes a small increase in the risk of having a heart attack.

Long-term use of naproxen could have a small protective effect according to this study.

Article:

Long-term use of traditional non-steroidal anti-inflammatory drugs and the risk of myocardial infarction in the general population Luis A Garcia Rodriguez and Antonio Gonzalez-Perez BMC Medicine 2005, 3:17 (28 November 2005)

Return to Vidyya Medical News Service for 28 November 2005